Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 15, 2009, 6:48 PM EDT for Polk County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2009, 6:48 PM EDT (22:48 UTC)
- Expired
- Jun 15, 2009, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Polk County, FL
The radar
The Tampa radar (KTBW), 52 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTBW 152248 SVRTBW FLC105-152315- /O.NEW.KTBW.SV.W.0049.090615T2248Z-090615T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 648 PM EDT MON JUN 15 2009 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN FLORIDA. * UNTIL 715 PM EDT * AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF BARTOW...OR 11 MILES NORTH OF WAUCHULA. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN POLK COUNTY. MULBERRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 2776 8181 2775 8203 2797 8202 2798 8183 TIME...MOT...LOC 2248Z 180DEG 0KT 2769 8185 $$
2 follow-up statements
355 WUUS52 KTBW 152254 CCA SVRTBW FLC105-152315- /O.COR.KTBW.SV.W.0049.090615T2248Z-090615T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 648 PM EDT MON JUN 15 2009 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN FLORIDA. * UNTIL 715 PM EDT * AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BARTOW...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARTOW. MULBERRY. LAKELAND HIGHLANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 2776 8181 2775 8203 2797 8202 2798 8183 TIME...MOT...LOC 2248Z 358DEG 4KT 2784 8192 $$
000 WWUS52 KTBW 152307 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 707 PM EDT MON JUN 15 2009 FLC105-152317- /O.EXP.KTBW.SV.W.0049.000000T0000Z-090615T2315Z/ POLK FL- 707 PM EDT MON JUN 15 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POLK COUNTY WILL EXPIRE AT 715 PM EDT... ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY DISSIPATES. LAT...LON 2776 8181 2775 8203 2797 8202 2798 8183 TIME...MOT...LOC 2307Z 358DEG 4KT 2782 8192 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:24 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 15, 1:24 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 124 PM EDT MON JUN 15 2009 .SHORT TERM (TONIGHT - WEDNESDAY)...THE GFS AND NAM DIFFER SOMEWHAT WITH REGARDS TO THE POSITION OF THE SURFACE RIDGE OVER THE STATE. THIS WILL HAVE SOME IMPACT ON WHERE SEA BREEZE CONVERGENCE BOUNDARIES SET UP...AND ULTIMATELY WHO SEES A FEW STORMS AND WHO DOES NOT. THIS IS ESPECIALLY EVIDENT ON WEDNESDAY WHEN THE NAM BRINGS STRONGER EASTERLY FLOW ACROSS OUR REGION...EFFECTIVELY PINNING THE GULF COAST SEA BREEZE TO NEAR THE I-75 CORRIDOR. THE GFS MAINTAINS THE RIDGE OVER OUR SOUTHERN ZONES...KEEPING SOUTH TO SOUTHWESTERLY FLOW OVER MOST OF OUR FORECAST AREA. THIS WOULD FAVOR A MORE PROGRESSIVE SEA BREEZE...WITH THE MAIN ACTIVITY OCCURRING WELL EAST OF I-75. PREVIOUS FORECASTS FAVORED A MORE WESTERLY EVENT WITH HIGHER RAIN CHANCES OVER THE INTERIOR. WILL STICK WITH PERSISTENCE FOR THIS FORECAST AND CONTINUE ONLY SLIGHT CHANCE POPS ALONG THE COAST. IT WILL CONTINUE ON THE HOT SIDE EACH DAY WITH HIGHS IN THE MID 90S AWAY FROM THE COOLING INFLUENCE OF THE SEA BREEZE. .LONG TERM (WEDNESDAY NIGHT-MONDAY)...THE MID/UPPER HIGH REMAINS OVER THE GULF STATES PROVIDING A DRIER NORTHERLY FLOW ALOFT. THAT MEANS CLOUDS AND AFTERNOON CONVECTION WILL CONTINUE TO BE BELOW NORMAL INTO THE WEEKEND. WITH FEWER CLOUDS... DAYTIME TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL. OVER THE WEEKEND A SHORTWAVE WILL APPROACH AND SINK SOUTHWARD ALONG THE EASTERN EDGE OF THE HIGH CARVING OUT THE EAST SIDE OF THE HIGH. THIS MAY ENHANCE CONVECTION BRIEFLY BUT THIS ACTUALLY JUST USHERS IN MORE DRY AND STABLE MID LEVEL FLOW WITH A NORTHERLY COMPONENT. && .AVIATION...AS CONVECTION DEVELOPS ALONG THE SEA BREEZE THIS AFTERNOON TSRA IS POSSIBLE NEAR THE AIRPORTS. THEN VFR CONDITIONS WILL PREVAIL AS CONVECTION MOVES INLAND WITH THE SEA BREEZE THIS AFTERNOON. NEAR AND AFTER DAYBREAK TUESDAY LOW CLOUDS MAY PRODUCE MVFR CONDITIONS. && .MARINE...NO CONCERNS NEXT 5 DAYS AS RIDGE OF HIGH PRESSURE REMAINS OVER OR JUST SOUTH OF OUR WATERS. AFTERNOON SEA BREEZES WILL PRODUCE A BIT MORE CHOP ON THE NEAR SHORE AND BAY WATERS EACH DAY. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AS LOW-LEVEL MOISTURE REMAINS PLENTIFUL IN GENERALLY HOT AND HUMID AIRMASS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 93 77 93 / 10 20 10 20 FMY 76 93 75 94 / 10 30 10 30 GIF 76 95 76 95 / 10 40 10 30 SRQ 76 91 75 91 / 10 20 10 20 BKV 70 94 71 94 / 10 30 10 30 SPG 80 92 80 92 / 10 20 10 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JILLSON LONG TERM/AVIATION...PAXTON
Hazardous weather outlook, Jun 15, 4:11 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 411 AM EDT MON JUN 15 2009 FLZ039-042-043-048>052-055>057-060>062-065-152015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 411 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY BUT BRIEF RAINFALL. COVERAGE WILL BE SCATTERED OVER THE INTERIOR BUT ONLY ISOLATED NEAR THE COAST. ...EXCESSIVE HEAT IMPACT... TEMPERATURES WILL RISE QUICKLY INTO THE MID 90S BY MID AFTERNOON WITH HEAT INDICES OF 100 TO 105 IN SCATTERED LOCATIONS AWAY FROM THE GULF. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...FROM EARLY AFTERNOON THROUGH EARLY EVENING. THE SCATTERED STORMS WILL BE MAINLY OVER THE INTERIOR DURING AFTERNOON HOURS. TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
In the hours before
Special weather statement, Jun 15, 4:21 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT MON JUN 15 2009
FLZ048-049-152100-
HERNANDO-PASCO-
421 PM EDT MON JUN 15 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN PASCO AND EASTERN
HERNANDO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING SOUTH AT 10 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING BROOKSVILLE...RIDGE MANOR...DADE CITY...ZEPHYRHILLS
AND MASARYKTOWN...UNTIL 500 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
LAT...LON 2864 8227 2855 8220 2852 8207 2834 8206
2819 8215 2820 8228 2845 8249 2868 8247
2863 8236
TIME...MOT...LOC 2019Z 351DEG 6KT 2856 8234
22Special weather statement, Jun 15, 5:13 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 513 PM EDT MON JUN 15 2009 FLZ042-048-152200- HERNANDO-CITRUS- 513 PM EDT MON JUN 15 2009 ...STRONG THUNDERSTORM WILL AFFECT SOUTHERN CITRUS AND NORTHERN HERNANDO COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...MOVING SOUTH AT 10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING HOMOSASSA SPRINGS...ROYAL HIGHLANDS AND CHASSAHOWITZKA...UNTIL 600 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. LAT...LON 2863 8238 2863 8263 2881 8261 2882 8242 TIME...MOT...LOC 2112Z 002DEG 7KT 2878 8251 22
Special weather statement, Jun 15, 5:42 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT MON JUN 15 2009
FLZ051-052-152230-
POLK-HILLSBOROUGH-
542 PM EDT MON JUN 15 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND POLK
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING THONOTOSASSA...HILLSBOROUGH RIVER STATE...SEFFNER...
BARTOW...POLK CITY...PLANT CITY...AND WINSTON...UNTIL 630 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE.
WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE 4 AND
75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
LAT...LON 2792 8136 2776 8165 2775 8232 2816 8240
2816 8204 2833 8189 2833 8167 2831 8165
2827 8165 2827 8160 2823 8155 2805 8144
2804 8145 2804 8143
TIME...MOT...LOC 2140Z 345DEG 22KT 2809 8217
22Special weather statement, Jun 15, 6:29 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 629 PM EDT MON JUN 15 2009 FLZ052-152300- POLK- 629 PM EDT MON JUN 15 2009 ...STRONG THUNDERSTORM WILL AFFECT WESTERN POLK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM... MOVING SOUTH AT 5 MPH...WILL AFFECT CRYSTAL LAKE...LAKELAND HIGHLANDS...MULBERRY AND BARTOW...UNTIL 700 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. LAT...LON 2780 8172 2781 8202 2804 8201 2805 8178 TIME...MOT...LOC 2230Z 000DEG 4KT 2799 8191 22
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:21 PM EDT | Special Weather Statement | TBW | Pasco | 39 min |
| Jun 15, 5:13 PM EDT | Special Weather Statement | TBW | Citrus | 47 min |
| Jun 15, 5:42 PM EDT | Special Weather Statement | TBW | Polk | 48 min |
| Jun 15, 6:29 PM EDT | Special Weather Statement | TBW | Polk | 31 min |
| Jun 15, 7:03 PM EDT | Areal Flood Advisory | TBW | Polk | 117 min |
| Jun 15, 7:16 PM EDT | Special Weather Statement | TBW | Hardee | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.